Menu Join now Search

Family Health: Ask Dr....

Family Health: Ask Dr. Rubin

Q: My seven-year-old son has recently been diagnosed with Attention Deficit Hyperactivity Disorder (ADHD). We have been fortunate enough to be getting some good support from our teachers and doctors so far and have seen some dramatic improvements in several areas. My son also struggles with his weight. We have been doing all the right things—he exercises regularly including organized sports three times a week, he eats a pretty good variety of foods, and we have done a Fit Kids program through our local hospital.

The problem seems to be that he eats too much even though we talk about “stopping when he is full” and “slowing down.” We have seen his intake decrease as a result of the medication he is on. I know this is partially because the medication (Concerta) decreases appetite. But I am also wondering if the medication’s ability to control compulsive behavior is helping his compulsive eating. While both his pediatrician and his psychologist have nodded their heads at me when I ask, I don’t get the feeling they are ready to say “yes” for sure. Have you seen a link between ADHD and overeating?

A: Yes, over and under-eating has been seen with children who have ADHD. Although there is no direct neurological link between eating disorders and ADHD (as a “developmental” disorder, there is certainly ample evidence, from a psychological perspective, that they are). Any chronic health condition—and ADHD is one that affects behavior—can most certainly affect eating behavior.

Although the effect of Concerta is generally a decrease in appetite, and it certainly may be in part due to its effect on compulsive eating, the issue of which is the best medication for the global issue of the ADHD is foremost. Because ADHD is so complex, the decision to take a medication or combinations must be judged on a variety of outcomes.

Although the “stimulant” group of medications generally cause appetite suppression and less eating, this is not always the case with every child, and in addition, other medications for ADHD may cause over-eating. Providers should definitely consider the child’s weight when prescribing medications for this “chronic” condition.

Q: I have a ten-year-old son with ADHD and Post Traumatic Stress Disorder. The ADHD medication exacerbates the fear and panic he experiences during the day and at night ... it actually caused more trouble than it was worth. Yes we did try three different ones and received some modest success until we found it exacerbated fear-based thinking.

We have worked with two different psychologists in two years ... one focused on ADD the next one focused more on the PTSD. PTSD may always be in the background and is now somewhat managed. However ... we are currently dealing with the battles associated with ADHD. What else can we do? Homework organization and classroom behaviors are a constant struggle. Alex is an exceptionally bright child so he is indeed working teacher against parent. We do have some school support. The teacher and I are trying to work through this. What other types of therapy/diet might be helpful? Currently, medication is not an option. We have just started golf and Alex has been in Tae Kwan Do for two years.

A: Yes, this is a difficult combination of conditions. My best suggestion is a combination of counseling and a well trained “neuro-psychiatrist” to tease out these disorders and assess the need of concomitant medications. Also, you may want to read “ADHD—A Complete and Authoritative Guide,” published by the American Academy of Pediatrics (AAP). It is a great overview of all key issues with this condition.

All the best,


*Editor’s Note: You may be interested in reading a current article regarding how diet and routines can affect ADHD: Good-bye Additives, Hello Routine

“Family Health: Ask Dr. Rubin” is published monthly. Each column features real questions from readers, and we invite other readers to respond with their thoughts and insights by posting comments. If you have a question for Dr. Mitchell Rubin, please send it to him care of the editor at Your question will be kept in the strictest of confidence.

Never miss a column again. Just click on the author’s name at the top of the story, then select “Be notified when writer publishes” at the top of the page. We’ll send you an email as soon as a new column is published.

More You'll Love